Minnesota, 2018

Cold in Minnesota, January 11 to 12, 2018

January 11 to 12, 2018 · NWS FSD · 8 events in 8 counties and zones

Arctic air rushed southward into the region behind light snow producing system on the evening of January 11 and through the morning of January 12.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Arctic air rushed southward into the region behind light snow producing system on the evening of January 11 and through the morning of January 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 11, 5:53 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 11, 5:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
553 PM CST Thu Jan 11 2018

.SHORT TERM...(This evening through Friday)
Issued at 343 PM CST Thu Jan 11 2018

Our northern stream upper trough will continue to move eastward
tonight. At the surface, arctic high pressure will dominate the
northern plains with decreasing winds this evening, becoming rather
light overnight. That said with the cold air temperatures, there is
enough wind to warrant a wind chill advisory tonight and Friday
morning for most of our area, minus our Missouri River valley zones.
Wind chill values at their lowest will mainly be in the 20 below to
25 below range, except for some 25 below to 30 below in southwest MN
and east central SD near highway 14. The Missouri River valley zones
will generally range from near 15 below to 20 below. Otherwise we
will be able to let the winter weather advisory expire around Storm
Lake and Spencer Iowa shortly. We kept it going for some lingering
blowing snow in those locations this afternoon.

The upper air disturbance moving through on Friday and Friday
evening is coming in weaker then previous forecast. The low level
warm air advection and upper level PV are virtually gone. There is
some broad mid and upper level QG forcing moving eastward, with a
bulk of the concentrated forcing well south of our area. But the
thermal profile is favorable for some light snow generation, and
there is some low level moisture in our western and southern zones
to work with. But heading progressively eastward, snow amounts
become very light, and will be non existent by the time you reach
southwest MN and most of northwest IA. A half inch to inch of snow
is possible generally along and west of the James River valley due
to a 20:1 snow ratios, with perhaps a dusting in Sioux Falls and
Sioux City.

.LONG TERM...(Friday night through Thursday)
Issued at 343 PM CST Thu Jan 11 2018

The next disturbance impacts our area late Saturday night and Sunday
morning. Currently, this system does have some pretty strong warm
air advection to work with as the arctic high pressure nudges off to
the east allowing a decent low level jet to develop Saturday night.
Aloft, a short wave dives down the northwest flow aloft extending
from the western Great Lakes to the northern plains. Strong QG
forcing is projected to move from northwest to southeast right
across this forecast area. But one thing lacking for significant
snowfall is with the warm air advection, temperatures aloft become
too warm for a highly dendritic thermal profile. At this time, it
appears another dusting to near one inch of snow may fall in this
time frame generally throughout our western and southern zones, and
raised pops to the likely category across our south to account for
this.

Concerning temperatures, with the warm air advection on Sunday,
enjoy the brief moderation in highs while you can, as behind
this wave a vigorous reinforcing shot of arctic air moves rapidly
southward Sunday night. First of all, used mos guidance to increase
wind speeds all the way from the Sunday night through Monday night
time frames. Superblend with its bias correction has been too light
with the wind speeds during these periods the past few runs. At this
time, the cold air advection and mixed layer winds warrant a
consensus of stronger mos values. Wind speeds will likely become 20
to 30 mph Sunday night and Monday, although perhaps a bit lighter
in our far western zones toward central SD. Wind chill values by
late Monday night and Tuesday morning will easily vary from 25 below
to 40 degrees below zero. Temperatures will modify by mid week next
week, possibly becoming above normal by next Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 552 PM CST Thu Jan 11 2018

A few residual MVFR ceilings should dissipate early this evening
across southeast Minnesota and northwest Iowa, leaving VFR
conditions through the remainder of the night and early morning.
Gusty northerly winds will also diminish early this evening. Lift
will begin to increase across central South Dakota early Friday,
and will see gradually lowering ceilings push eastward, battling
low level dry air to slow progress on Friday.  Unlikely that TAF
sites will reach anything below a lower end VFR around KHON or
KSUX during the afternoon, but there could be a little MVFR
visibility creep into KHON starting around mid afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 10 AM CST Friday for SDZ038>040-
     052>056-058>062-066-067.

MN...Wind Chill Advisory until 10 AM CST Friday for MNZ098.

     Wind Chill Advisory until 10 AM CST Friday for MNZ071-072-080-
     081-089-090-097.

IA...Wind Chill Advisory until 10 AM CST Friday for IAZ001>003-
     012>014-021-022.

NE...None.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...Chapman
Hazardous weather outlook, Jan 11, 4:43 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 PM CST Thu Jan 11 2018

SDZ038-039-052>055-058>062-066-067-122245-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Aurora-Davison-Hanson-
McCook-Minnehaha-Turner-Lincoln SD-
443 PM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Wind chills will drop to 20 below to 30 below zero tonight into
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will return Friday with a risk for a dusting to around
a half inch of fluffy snow, with greatest amounts toward the James
River Valley.

Bitter cold temperatures and diminished northerly winds will
produce overnight wind chills between 15 below and 30 below zero
Friday night into Saturday morning. Another brutal arctic blast
will surge into the area on Sunday night into Monday will return
wind chills to dangerous levels from 25 below to 35 below zero
during the night and morning hours through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-080-081-089-090-097-098-SDZ040-056-122245-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
443 PM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight

Wind chill values will continue from 20 below to 30 below
zero tonight and Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daytime wind chills will not improve past the teens below zero on
Friday, and will repeat 15 below to 25 below zero overnight Friday
and Saturday nights. Another brutal arctic blast will surge into
the region Sunday night, and will drop wind chills to a dangerous
25 below to 40 below zero each night and morning through early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-021-022-122245-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-
443 PM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of northwest Iowa.

.DAY ONE...Tonight

Wind chill values will drop to 20 below to 25 below zero tonight
and Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wind chills will continue at 10 below to 20 below zero Friday
through Saturday night. Another brutal arctic blast will surge
into the region Sunday night, and will drop wind chills to a
dangerous 20 below to 35 below zero each night and morning
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-032-NEZ013-014-SDZ065-069>071-122245-
Plymouth-Woodbury-Ida-Dixon-Dakota-Hutchinson-Yankton-Clay SD-
Union-
443 PM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Wind chill values will average 10 below to 20 below zero tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will return Friday with a risk for around half inch
snowfall.

Wind chills will continue at 5 below to 15 below zero Friday
through Saturday night. Another brutal arctic blast will surge
into the region Sunday night, and will drop wind chills to a
dangerous 15 below to 30 below zero each night and morning
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ050-057-063-064-068-122245-
Gregory-Brule-Charles Mix-Douglas-Bon Homme-
443 PM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Tonight

Wind chills will average 10 below to 20 below zero tonight and
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will return Friday with a risk for around an inch of fluffy
snow.

Wind chills will continue at 5 below to 15 below zero Friday
through Saturday night. Another brutal arctic blast will surge
into the region Sunday night, and will drop wind chills to a
dangerous 15 below to 30 below zero each night and morning
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 11, 12:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1236 PM CST THU JAN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 SSW PICKSTOWN         43.02N 98.56W
01/11/2018  M2.3 INCH        GREGORY            SD   CO-OP OBSERVER

&&

TRM
Local storm report, Jan 11, 12:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 PM CST THU JAN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             SIOUX CITY              42.40N 96.36W
01/11/2018  M0.5 INCH        WOODBURY           IA   OFFICIAL NWS OBS

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lincoln

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Northerly winds at 10 to 20 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

Cold/Wind Chill, Lyon

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northerly winds at 15 to 25 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

Cold/Wind Chill, Murray

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northerly winds at 15 to 25 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

Cold/Wind Chill, Nobles

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northerly winds at 15 to 25 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

Cold/Wind Chill, Cottonwood

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northerly winds at 15 to 25 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

Cold/Wind Chill, Jackson

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northerly winds at 15 to 25 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

Cold/Wind Chill, Pipestone

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Northerly winds at 10 to 20 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

Cold/Wind Chill, Rock

When
January 11, 6:00 PM CST to January 12, 10:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Northerly winds at 10 to 20 mph combined with near zero and subzero temperatures to produce wind chills from 20 below to 30 below zero. Minimum wind chill readings of -34 at Slayton, Windom and Worthington, -32 at Jackson, -31 degrees at Marshall and -30 at Pipestone were recorded.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737672, 737673, 737674, 737675, 737676, 737677, 737678, 737679.